Atypical Acute Encephalitis Due to Immune Checkpoint Inhibitor

Surbhi Singhal, M.D.1, Joel Neal, MD, PhD2, 1Stanford University, Palo Alto, CA; 2Stanford University

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 859

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: , , , ,

Case Presentation: An 84-year-old man with stage II non-small cell lung adenocarcinoma had tumor recurrence in the lungs after lobectomy. For first line systemic therapy he was started on pembrolizumab, a monoclonal antibody immune checkpoint inhibitor. Five days after his initial dose, he presented with daily fevers to 39C, progressive weakness, and confusion. He was baseline independent in all instrumental activities of daily living, but by presentation was wheelchair-bound with severe inattention and diffuse paratonia. CT head was unremarkable. MRI of the brain did not reveal evidence of infarct or metastatic disease. CSF showed lymphocytic pleocytosis, total protein elevation of 145 mg/dL and normal glucose. He was started on empiric antimicrobials.
CSF gram stain and culture were negative for infection and FilmArray Meningitis/Encephalitis CSF PCR panel was negative. The day after presentation, once these studies returned, antimicrobials were discontinued, and he was started on 1 mg/kg/day of oral prednisone to treat presumed pembrolizumab-associated encephalitis. After one day of oral steroids, he ambulated with physical therapy and his mental status improved. With three days of oral steroids, his mentation returned to baseline, and he was discharged seven days from presentation to a skilled nursing facility for continued rehabilitation.

Discussion: Pembrolizumab is a novel cancer immunotherapy targeting the programmed death-1 (PD-1) pathway approved to treat a variety of solid tumors including malignant melanoma, microsatellite-unstable cancers, and non-small cell lung cancer.

While various neurologic autoimmune phenomena have been documented in the literature with the use of checkpoint inhibitors, the high fevers were unique and presented a clinical quandary. As a result, he underwent rigorous evaluation for infectious etiologies; without evidence of infection, the fevers were ultimately attributed to pembrolizumab.

Prior cases reported improvement of pembrolizumab-associated autoimmune encephalitis with high dose intravenous methylprednisolone. Here we present a patient who had rapid clinical improvement after a conservative regimen of 1mg/kg/day oral prednisone. This may suggest an alternate steroid regimen for future patients, particularly those in whom comorbid conditions contraindicate very high dose steroid regimens.

Conclusions: Commonly diagnoses of exclusion, immune-related adverse events present a particularly challenging diagnostic dilemma for hospitalists. This is illustrated here with pembrolizumab-associated autoimmune encephalitis, but equally perplexing presentations occur with immune-related pneumonitis, hepatitis and colitis. With expanded use of immunotherapy, clinicians should maintain a high degree of suspicion for the various autoimmune sequelae and develop familiarity with the recognition and management of these potentially reversible processes.

To cite this abstract:

Singhal, S; Neal, J. Atypical Acute Encephalitis Due to Immune Checkpoint Inhibitor. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 859. https://www.shmabstracts.com/abstract/atypical-acute-encephalitis-due-to-immune-checkpoint-inhibitor/. Accessed November 17, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.